Oregon, 2003

High Wind in Oregon, December 4, 2003

December 4, 2003 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 4, 9:15 AM PST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 9:15 AM PST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
915 AM PST THU DEC 4 2003

.SHORT TERM...LINGERING LOW LEVEL MOISTURE FROM PRIOR WEATHER
SYSTEMS ALONG WITH MOSTLY CLEAR SKIES AND LIGHT WINDS OVERNIGHT HAS
RESULTED IN PATCHY FREEZING FOG THIS MORNING IN THE FOOTHILLS OF THE
BLUE MOUNTAINS.  MOST OF THE FREEZING FOG IS CONCENTRATED NEAR WALLA
WALLA WHERE SOME LOCALLY DENSE FOG IS OCCURRING.  INCREASING SOLAR
INSOLATION THIS AFTERNOON SHOULD ALLOW THE FOG TO DISSIPATE.  HAVE
ALREADY ISSUED A ZONE UPDATE TO REMOVE PATCHY MORNING FOG IN SEVERAL
ZONES.  THE MAIN CONCERN FOR TONIGHT IS THE WINTRY MIX EXPECTED IN
THE KITTITAS AND YAKIMA VALLEYS...AS WELL AS THE EAST SLOPES OF THE
WASHINGTON CASCADES.  CURRENT SOUNDINGS SHOW THE PRECIPITATION
BEGINNING AS SNOW LATE THIS AFTERNOON AND EARLY THIS EVENING...AND
THEN TURNING TO A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN
OVERNIGHT. WE WILL TAKE A CLOSER LOOK AT THIS IN THE AFTERNOON
PACKAGE.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 40 37 47 / 10 50 40
WALLA WALLA         41 41 46 / 10 50 40
TRI-CITIES          41 37 49 / 10 50 40
YAKIMA              37 31 45 / 20 50 40
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

86
Hazardous weather outlook, Dec 4, 5:00 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU DEC 4 2003

ORZ041>050-WAZ024>030-051300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

A WARM FRONT IS MOVING THROUGH THE AREA TODAY PROVIDING A GOOD
MECHANISM FOR OVERRUNNING.  SOME COLD AIR IS DAMMED UP ALONG THE EAST
SLOPES OF THE CASCADES AND AS THE OVERRUNNING WARM AIR DROPS RAIN
DOWN INTO THE TRAPPED COLD AIR...SOME FREEZING RAIN IS POSSIBLE.  THE
MAIN AREA OF CONCERN IS FOR THE YAKIMA VALLEY.  LATER TONIGHT...AS
THE TEMPERATURES DROPS...FREEZING RAIN WILL BE POSSIBLE IN THE
KLICKITAT...WASCO...AND SHERMAN COUNTIES AS WELL.  WINDY CONDITIONS
ARE EXPECTED IN THE GRANDE RONDE VALLEY TODAY AS A VERY FAVORABLE
PRESSURE GRADIENT IS EXPECTED TO INCREASE.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH THURSDAY.  RAIN WILL EFFECT
MOST OF THE AREA WITH HIGHER ELEVATIONS EXPERIENCE SNOW. SOME OF THE
SYSTEMS WILL ALSO BRING BREEZY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grand Ronde Valley

When
December 4, 1:55 PM PST to 9:30 PM PST
Where
Grand Ronde Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

Several wind gusts between 58-61 MPH were recorded by an automated weather station at the base of Ladd Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331717.